Melasma Birth Control

I was told that birth control pills cause melasma. Is this true? How can I avoid melasma and be on the pill?

Doctor Answers (3)

Hormones (Estrogen and Progesterone) and Melasma

+2

Melasma is a benign skin condition characterized by hyperpigmentation. The causes are numerous, including sun exposure, genetics, hormones, and sun exposure.

Melasma may worsen with birth control pills, exogenous estrogens, pregnancy, estrogen replacement therapy, and even plant estrogens in your diet. Stopping birth control pills may lighten existing melasma but may not resolve it completely.

Our office uses a very aggressive protocol to diminish melasma. However, as long as you're on birth control pills without getting treatment, your melasma will worsen.

Speak to an experienced physician about your melasma as there are numerous effective programs to reduce the hyperpigmentation.

Los Angeles Plastic Surgeon
5.0 out of 5 stars 43 reviews

Melasma can be related to birth control use

+1

Melasma is a splotchy brown discoloration that occurs on the face and neck.. It tends to occur in women who are pregnant (often called the Mask of Pregnancy) or taking ior taking oral contraceptive pills.  Not all patients on birth control will develop Melasma.  In fact, Melasma may occur in women who do not take birth control pills.  The exact cause of Melasma is unknown but hereditary and hormones both play a role. 

Sunlight exposure is another important factor in the development of Melasma.  The single most important thing you can do is protecting yourself from the sun.  This is because the pigment-producing cells in the skin called melanocytes that are responsible for Melasma are stimulated by the sun’s UV rays. Even when it is cloudy outside, the sun’s rays can penetrate the skin. For daily use, select a facial moisturizer with sunscreen that offers “broad-spectrum protection (covers both UVA and UVB) with at least SPF 45 or more. If you plan to be outside for a significant period of time, wear a hat!

Cleveland Dermatologic Surgeon
5.0 out of 5 stars 1 review

Melasma and birth control pills

+1

Melasma is hyperpigmentaion of the skin that can be brought on by any change in hormone levels. So yes, it can occur from birth conrol pills.

Manhattan Plastic Surgeon
4.5 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.